MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0410
Medical Device Problem Codes Difficult or Delayed Separation (4044); Premature Separation (4045)
Health Effect - Clinical Codes Hemorrhagic Stroke (4417); Ischemia Stroke (4418)
Date of Event 06/03/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.Potential adverse events in the labeling with the penumbra smart coil system include, but are not limited to, embolic stroke and other cerebral ischemic events, neurological deficits including stroke, premature device detachment, ischemia, including death.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communication artery (acomm) using a penumbra smart coil (smart coil), a penumbra smart coil handle (handle), and a non-penumbra microcatheter.During the procedure, the physician advanced the smart coil into the target vessel and attempted to detach it using the handle; however, the smart coil failed to detach.Subsequently, the physician attempted to detach the smart coil using a second handle and then manually; however, they were still unsuccessful.The physician then attempted to remove the smart coil; however, the microcatheter lost position and the smart coil unintentionally detached with part of the smart coil in the target vessel and the other part in the microcatheter.Therefore, the physician pushed part of the smart coil into the target vessel and placed a stent to protect the parent vessel.The procedure was ended at this point.It was reported that the patient¿s health condition declined due to a small anterior cerebral artery (aca) territory infarct that was noted during a follow-up ct scan.The relationship between the smart coil and the infarct is unknown.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report: 3005168196-2022-00306.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key14847290
Report Number3005168196-2022-00306
Device Sequence Number2366882
Product Code HCG
UDI-Device Identifier00814548015095
UDI-Public814548015095
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/29/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number400SMTSFT0410
Device Lot NumberF110143
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/06/2022
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date06/28/2022
Supplement Report FDA Received Date07/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/20/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age53 YR
Patient SexMale
Date Report Sent to FDA01/01/2005